Lovastatin has the potential of causing muscle damage. - GreenMedInfo Summary
Experimental lovastatin myopathy.
J Neuropathol Exp Neurol. 1993 Sep ;52(5):542-9. PMID: 8360706
Neuromuscular Research Laboratory, Mayo Clinic, Rochester, Minnesota 55905.
Lovastatin (LS) is a potent HMG-CoA inhibitor used in the treatment of hypercholesterolemia. In humans it can cause a severe, necrotizing myopathy with myoglobinuria and renal failure. To investigate the pathogenesis of LS-induced myopathy we studied the effects of LS on rat skeletal muscle. Lewis rats were gavage-fed 1 mg/g body weight/day of LS. Control rats received carboxymethylcellulose-based suspension by gavage. Gastrocnemius and soleus, fast and slow twitch muscles respectively, were studied by light and electron microscopy. By day 10 LS-treated rats became severely weak. Gastrocnemius was severely affected with degeneration of membranous organelles and microvacuole formation, but soleus was spared. Eventually, 20-50% of the gastrocnemius but none of the soleus fibers became necrotic. Non-necrotic fibers showed no increases of acid phosphatase, indicating that autophagy was not excited. We conclude that LS causes muscle injury by inducing degeneration of membranous organelles, and fast twitch muscle fibers are selectively vulnerable to LS myopathy.